While doctors and patients are aware of the severe impact that diabetes and arthritis can have on the feet, the impact of cancer on foot health is less well-known. Conditions that affect the feet during cancer treatment include peripheral neuropathy, edema or swelling, and hand-foot syndrome. These problems are often side effects of chemotherapy, a life-saving drug treatment regimen. The benefits and risks to the patient must be carefully weighed before treatment is begun.
Dr. William Levine, a podiatrist in Manhasset, New York, examines the difficulties that cancer patients can have with their feet and suggests methods to help patients achieve better foot care.
Peripheral neuropathy is a potentially serious condition which affects 10 to 20 percent of all cancer patients. In peripheral neuropathy, patients experience a loss of sensation to the hands, feet, and legs. This numbness can cause patients to neglect the care of their feet, which could turn to dangerous infections if the feet are not properly handled.
Peripheral neuropathy is often a result of chemotherapy, which causes nerve damage. People must be careful to continue to care for their feet, or to have a practicing podiatrist take over the care of their feet. Sometimes, peripheral neuropathy will go away when certain chemotherapy drugs are discontinued. At other times, the condition is permanent.
Patients with peripheral neuropathy may not notice if their feet are injured. They can also find it difficult to walk and balance. Podiatrists and physical therapists can help patients mitigate the effects of this disorder.
Many cancer patients experience swelling of the feet and legs. This is often a side effect of chemotherapy. Some chemotherapy drugs cause fluid retention. Swelling can also be caused by hives as connected with an allergy. Cancer patients are often forced to be sedentary for long periods, especially during chemotherapy. Fatigue can cause patients to move less.
Swelling can be eased by elevating the feet whenever possible. It is best to avoid standing for long periods. Do not wear tight clothing as this may further constrict the fluid in your body. If you are experiencing swelling, cut your sodium intake. Do not eat foods like bacon, canned soup, ham, soy sauce, and tomato juice.
Hand-foot syndrome is often caused by chemotherapy. Since chemotherapy is beneficial to patients combatting cancer, it is often accepted as a side effect. The symptoms include redness, swelling, rashes, blisters or calluses, and a burning sensation. These can cause patients to lose mobility and to experience trouble completing tasks with their hands. In extreme cases, the skin may dry out to the point of cracking, causing open sores or ulcers. This can be not only severely painful but may further limit a patient’s ability to move.
Patients may receive some relief from the condition by applying topical anesthetics like lidocaine. Ice packs may also help. Ibuprofen, naproxen, and other NSAIDs may be used to help relieve the pain. The skin should be kept well-moisturized, and preparations containing urea should be considered. However, do not use lotions with urea on open sores.
Doctors are often concerned about hand-foot syndrome because the affected skin can easily become infected. Since chemotherapy patients have suppressed immune systems, infections can be a serious problem. If patients suspect that they have the disorder, they should consult their doctors for help.
Cancer and Foot Care
For cancer patients, it often seems that every area of life is affected by unwanted side effects. Chemotherapy is lifesaving, but it often causes patients severe discomfort. Podiatrists and oncologists can work with patients to find the most appropriate treatments for their pain and numbness. Dr. William Levine reminds cancer patients that foot problems are prevalent, and patients should pay close attention to the health of their feet at all times and if they have any concerns to schedule an appointment with their local podiatrist.